Effects of Heroin on the Body

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Heroin’s effects on the body are numerous, dangerous, and often deadly. When an individual takes too much of the drug at once, takes a great deal of it over time, or does so with the use of other drugs, it can be especially dangerous, but sometimes, even long-term heroin abusers do not realize how much they have taken until it is too late.

According to the NIDA Teen, “In 2011, 4,397 people died in the United States from a heroin overdose, an increase of almost 2.5 times compared to the 1,784 people who died from a heroin overdose in 2001.” And even when not in a case of overdose, heroin use has many effects on the body that are extremely detrimental.

Short-Term Effects of Heroin on the Body

The short-term effects of heroin can feel good but often come with discomfort, sickness, and even dangerous consequences. According to the NIDA, a person who abuses heroin feels “a surge of pleasurable sensation––’a rush.'” This is the euphoria that many individuals are searching for when they do heroin. However, there are other short-term effects on the body as well, including:

effects of heroin

Heroin use can cause confusion and drowsiness.

  • Skin flushing
  • Dry mouth
  • Heaviness in the extremities
  • Itchiness of the skin
  • Nausea and vomiting
  • Drowsiness
  • Confusion
  • Slowing of the heartbeat and functions
  • Slowing of the breathing

Although these effects may seem small, they can lead to other issues that can be deadly to the individual. Even short-term heroin abuse can be dangerous, as it may lead to overdose.

Heroin Overdose

Respiratory depression is the main cause of death for those individuals who abuse heroin. They take too much of the drug and it slows down their breathing an extreme degree. The individual’s breathing may even become very shallow or stop altogether.

The effects of heroin overdose are quite obvious to someone watching, but someone who is overdosing will often not be able to help themselves as they will be drowsy and likely to fall unconscious or asleep. Look for these signs of the drug’s effects on the body if you think someone has overdosed on heroin.

  • Slow, shallow, or no breathing at all
  • Cold, sweaty skin
  • Blue lips, fingernails, and skin
  • Shaking
  • Drowsiness
  • Coma

The effects the drug has on the body in this instance make it highly dangerous and likely to cause death. The body cannot handle the effects of too much heroin, and the individual will need to be brought to the hospital as soon as possible for a chance at recovery.

Long-Term Effects of Heroin on the Body

According to the NLM, “Major health problems from heroin include miscarriages, heart infections,” and other dangerous issues that can be caused by the long-term use of the drug. The longer someone abuses heroin the more dangerous it becomes, as they will become both dependent on and tolerant to the drug’s effects. This means it will be harder and harder for them to stop plus they will need to take more each time to feel the effects.

The NIDA states, “Repeated heroin use changes the physical structure and physiology of the brain, creating long-term imbalances in neuronal and hormonal systems that are not easily reversed.” This change makes it more difficult for people who have abused heroin for years to deal with stress, make decisions, and regulate their behavior, all of which cause problems in these individuals’ lives.

Some of the other long-term effects heroin has on the body include:

  • An increased chance for the individual to contract HIV and hepatitis B and C by sharing needles or participating in unsafe sex (both common practices for heroin addicts)
  • Endocarditis (inflammation of the lining inside the heart chambers and valves)
  • Heart and other kinds of soft tissue infections
  • Collapsed veins (caused by injecting the drug)
  • Abscesses (pus that collects inside the body and causes inflammation)
  • Gastrointestinal problems
  • Constipation
  • Pneumonia
  • Tuberculosis (a bacterial infection that involves the lungs and can spread to other organs)

According to the NIDA, “In addition to the effects of the drug itself, street heroin often contains toxic contaminants or additives that can clog blood vessels leading to the lungs, liver, kidneys, or brain, causing permanent damage to vital organs.”

Heroin abusers can experience any or all of these effects, especially when they have been abusing heroin for a long time. And, because of the addictive nature of the drug, many people are not able to stop abusing it when these effects do occur. Heroin abuse can cause irreparable damage in so many ways, even leading to death, and people still abuse it because they become very addicted very quickly. Furthermore, when they attempt to stop, they will experience other physical effects that can be very difficult to ignore.

Withdrawal Symptoms Caused by Heroin

People become dependent on heroin just as they can become addicted. This means that they will not feel normal without the drug and that physical withdrawal symptoms will occur if they suddenly stop taking it. While there are medications they can take and the withdrawal syndrome is not as dangerous as those associated with some other drugs, heroin withdrawal can be extremely difficult on the body.

According to CESAR, “Many users continue abusing the drug even after they no longer experience the euphoric effects, simply to provide relief from the painful, flu-like withdrawal symptoms.” These symptoms are:

  • Aches and pain in the muscles, bones, and joints
  • Nausea and vomiting
  • Abdominal pain
  • Diarrhea
  • Runny nose
  • Sweating
  • Yawning
  • Tearing
  • Dilated pupils

The aches and pain felt by individuals going through withdrawal are often unbearable, as these individuals aren’t used to feeling intense pain because heroin dulls that sensation. The effects of the drug on the body are even felt when it is not in the person’s system, and often leads to relapse because these symptoms can become so unbearable.

Heroin’s effects on the body are not only those which can be pleasurable or exciting; they are those which can be deadly, dangerous, harmful, and lead to more heroin abuse. And the longer someone abuses the drug, the more likely they are to experience them.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent